Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Amarillo, TX

June 17, 2004Hutchinson County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 17, 2004, 7:39 PM CDT for Hutchinson County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2004, 7:39 PM CDT (00:39 UTC)
Expired
Jun 17, 2004, 11:30 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:42 PM CDTFLASH FLOODBorger, TXWATER UP TO THE BOTTOM OF CAR DOORS
Jun 17, 8:45 PM CDTFLASH FLOODStinnett, TXSEVERAL STREETS UNDERWATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 180039
FFWAMA
TXC233-180430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1130 PM CDT

* AT 738 PM CDT...FLASH FLOODING WAS REPORTED OVER STINNETT...OR     
  ABOUT   13 MILES NORTH OF BORGER. ADDITIONAL THUNDERSTORMS OVER    
  PRINGLE...OR 19 MILES NORTH OF BORGER...WILL MOVE EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SANFORD AND PRINGLE.

AT 727 PM CDT...A HIGH WATER RESCUE WAS REPORTED TO BE TAKING PLACE 
IN STINNETT. TWO TO THREE FEET OF WATER WAS ALSO REPORTED ON THE 
ROADS AND HIGHWAYS IN AND AROUND STINNETT AND THE WATER WAS FLOWING 
SOUTH. ANY ADDITIONAL RAINFALL IN HUTCHINSON COUNTY WILL ONLY 
AGGRAVATE THE FLOODING SITUATION ALREADY ONGOING. MOTORISTS ARE 
ADVISED TO NOT DRIVE INTO STINNETT AND WAIT UNTIL FLOOD WATERS 
RECEDE.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3604 10159 3566 10158 3566 10113 3604 10110

$$
1 follow-up statement
000 
WGUS74 KAMA 180238
FFSAMA
TXC233-180430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT THU JUN 17 2004

...A FLASH FLOOD WARNING CONTINUES FOR HUTCHINSON COUNTY UNTIL 1130
PM CDT...

AT 938 PM CDT...NATIONAL WEATHER SERVICE SPOTTERS CONTINUED TO 
REPORT FLOODING IN STINNETT. ALTHOUGH THE HEAVY RAINFALL HAS COME TO 
AN END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3565 10159 3565 10113 3604 10110 3602 10160

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:37 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 3:37 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUN 17 2004

.DISCUSSION...
OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES
FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES
AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S
CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED
OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED
COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER
SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO
ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST
KANSAS/PANHANDLES LATER THIS EVENING.

FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS
WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE
MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND
EVENING/S.

FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO
SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK
NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE
PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME.

COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH
THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE
THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  62  82 /  50  30  30  30
BEAVER       62  83  58  76 /  60  40  40  40
BOISE CITY   57  81  56  77 /  70  40  40  40
BORGER       65  91  64  79 /  50  30  30  30
BOYS RANCH   64  86  59  79 /  60  30  30  30
CANYON       65  92  62  84 /  50  30  30  30
CLARENDON    68  93  65  85 /  40  30  30  30
DALHART      60  82  58  78 /  70  30  30  30
GUYMON       61  81  57  79 /  70  40  40  40
HEREFORD     63  95  62  85 /  50  30  30  30
LIPSCOMB     62  87  61  78 /  60  30  30  30
PAMPA        66  91  64  80 /  40  30  30  30
SHAMROCK     69  94  65  83 /  30  30  30  30
WELLINGTON   70  95  67  87 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/15
Hazardous weather outlook, Jun 17, 12:32 PM CDT, 7 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU JUN 17 2004

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1232 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

JORDAN

In the hours before

Local storm report, Jun 17, 6:10 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          3 NW BORGER             35.69N 101.44W
06/17/2004                   HUTCHINSON         TX   STORM CHASER

            BRIEF TOUCHDOWN

&&

RD
Local storm report, Jun 17, 6:14 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             STINNETT                35.82N 101.44W
06/17/2004  1.25 INCH        HUTCHINSON         TX   AMATEUR RADIO

            ALSO POWER LINES DOWN

&&

RD
Local storm report, Jun 17, 6:27 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      STINNETT                35.82N 101.44W
06/17/2004                   HUTCHINSON         TX   EMERGENCY MNGR

&&

RD
Local storm report, Jun 17, 6:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 ENE BORGER            35.68N 101.33W
06/17/2004                   HUTCHINSON         TX   BROADCAST MEDIA

            BRIEF TOUCHDOWN

&&

RD
Local storm report, Jun 17, 7:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             8 SW ADRIAN             35.19N 102.76W
06/17/2004  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 17, 7:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 S ADRIAN              35.23N 102.66W
06/17/2004  1.00 INCH        OLDHAM             TX   LAW ENFORCEMENT

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:03 PM CDTSevere Thunderstorm WarningAMAMoore57 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningAMAPotter23 min
Jun 17, 8:01 PM CDTSevere Thunderstorm WarningAMAMoore29 min
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningAMAHutchinson43 min
Jun 17, 8:27 PM CDTSevere Thunderstorm WarningAMAPotter, Randall63 min
Jun 17, 8:57 PM CDTSevere Thunderstorm WarningAMARoberts33 min
Jun 17, 9:18 PM CDTSevere Thunderstorm WarningAMAHemphill42 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.